Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2004, 8:02 PM CDT for Jasper County, Newton County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2004, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 29, 2004, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Jasper County, MS, Newton County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:18 PM CDT | HAIL 0.88 | 1 S Hickory, MS | NICKEL HAIL SOUTH OF HICKORY ON HIGHWAY 503 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
428 WUUS54 KJAN 300102 SVRJAN MSC061-101-300145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 802 PM CDT THU APR 29 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN EAST CENTRAL MISSISSIPPI NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 845 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GARLANDVILLE...OR ABOUT 8 MILES SOUTHEAST OF NEWTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR NEWTON AT 805 PM CDT BE NEAR HICKORY...AT 810 PM CDT BE NEAR DECATUR AT 820 PM CDT HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3220 8922 3213 8903 3253 8893 3255 8910 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:45 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 29, 3:45 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU APR 29 2004
.SHORT TERM...
LOOKING AT AN ACTIVE EVENING ACROSS THE CWA THIS EVENING. A STRONG
AND COMPACT DISTURBANCE DRIFTING NORTHEAST ACROSS THE NORTHERN END
OF THE LOWER MISSISSIPPI VALLEY WILL WORK WITH MODERATE INSTABILITY
(500-1500 ML CAPE) IN PLACE TO INSTIGATE SCATTERED SEVERE
THUNDERSTORMS. DEEP LAYER SHEAR OF AROUND 40 KTS WILL BE JUST ENOUGH
TO GET SOME OF THE STORMS ROTATING WHILE BACKED SURFACE FLOW IN THE
DELTA AROUND A DEVELOPING LOW WILL BRING A RISK FOR ISOLATED
TORNADOES WITH ANY SUPERCELLS. THE MAIN RISK WITH OTHER SEVERE
STORMS IN THE REGION WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP
TO 60 MPH. EXPECTING STORMS TO BEGIN TO LOSE INTENSITY BY 700 OR 800
PM AS SURFACE BASED INSTABILITY WANES. HOWEVER...A STRONG LOW LEVEL
WARM ADVECTION REGIME IN PLACE SHOULD PROVIDE ENOUGH LIFT AND FUEL
TO ENSURE ALL THE CONVECTION DOES NOT RAPIDLY FALL APART AFTER
SUNSET. OVERNIGHT MOST OF THE PRECIPITATION SHOULD MIGRATE TO THE
NORTHEAST OF THE FORECAST AREA AND RIGHT NOW WE HAVE LITTLE
CONFIDENCE IN THE LIKELIHOOD OF MCS FORMATION NEARBY DUE TO LACK OF
BOUNDARIES.
THE STRONG 850 MB THETAE ADVECTION REGIME SHOULD REMAIN OVER THE
REGION TOMORROW WHILE DEWPOINTS CREEPING INTO THE MID AND UPPER 60S
WILL PROVIDE AT LEAST MODERATE INSTABILITY (1000-2000 MU CAPE) TO
ALL AREAS BY MIDDAY. ATMOSPHERIC WIND FIELDS WILL BE LESS THAN TODAY
HOWEVER...AND ARE EXPECTED TO BE LOW ENOUGH TO KEEP THE THREAT OF
ANY SUPERCELLS TO A MINIMUM. INTENSE MULTICELL STORMS WILL STILL BE
POSSIBLE THOUGH SO GUSTY WINDS AND AT LEAST SMALL HAIL CANNOT BE
RULED OUT. THE LACK OF ANY CONFIDENCE IN FORECASTING THE LOCATION OF
ANY SURFACE BOUNDARIES OVER THE CWA TOMORROW MAKES IT HARD TO PIN
POINT THE MOST LIKELY AREAS FOR SCATTERED STORM DEVELOPMENT...SO I
WENT 50 POPS SOUTH TO 40 NORTH BASED ON WAA FOCUSING.
FOR THIS WEEKEND...MODELS CONTINUE TO SLOW THE PASSAGE OF A COLD
FRONT THROUGH THE FORECAST AREA THIS WEEKEND. CURRENT THINKING HAS
THE BOUNDARY APPROACHING THE DELTA SATURDAY AFTERNOON AND I UPPED
POPS TO CATEGORICAL (80%) IN THIS AREA AT THIS TIME. FRONT SHOULD
MOVE SLOWLY ACROSS THE REGION OVERNIGHT...HANGING UP JUST EAST OF
SOUTHEAST MS FOR SUNDAY AS THE UPPER TROUGH DRIVING THE BOUNDARY
HANGS UP AND WAITS FOR GATHERING ENERGY TO DROP INTO THE BASE OF THE
DIGGING FEATURE. IT SEEMS THE BEST MID AND UPPER LEVEL SUPPORT
OFFERED BY THE TROUGH ALOFT WILL LAG BEHIND THE FRONTAL
PASSAGE...POSSIBLY LIMITING THE RISK OF MORE SEVERE STORMS. BUT EVEN
GIVEN THIS...THE MOISTURE AVAILABLE (1.8 PW/S) AND LOW LEVEL
MOISTURE TRANSPORT AHEAD OF THE FRONT WILL GENERATE A LOCALLY HEAVY
RAIN POTENTIAL. CLOUDS WILL NOT BE QUICK TO CLEAR THE AREA SUNDAY
INTO AT LEAST MIDDAY MONDAY AS AN ABNORMALLY DEEP UPPER TROUGH
CROSSES THE LOWER MISSISSIPPI VALLEY. RAIN CHANCES WERE KEPT IN THE
EAST FOR SUNDAY AND THEN TAPERED OFF FROM THE WEST THROUGH SUNDAY
NIGHT.
.LONG TERM...
DRY PATTERN BEGINNING SUNDAY NIGHT AS THE THE FRONTAL SYSTEMS SHIFTS
TO THE EAST. SOME OF THE ENSEMBLES AND THE UK MET INDICATE AN UPPER
LOW OVER THE SOUTHEAST INTO MID WEEK...BUT WILL DISCOUNT THAT AS
MOST OF THEM INDICATE THAT THIS FEATURE WILL MOVE OFF TO THE
NORTHEAST. EXPECT A BROAD AREA OF U/L RIDGING OVER THE MIDWEST BY
MIDWEEK. THE SURFACE HIGH WILL MOVE FROM THE PLAINS TO THE EAST
COAST LATE IN THE WEEK ALLOWING A COOLER DRY NORTHERLY FLOW EARLY IN
THE WEEK TO A MORE SOUTHERLY AND WARMER MOIST FLOW BY THE END OF THE
WEEK.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 700 PM FOR MSC
039-041-045-047-059-109-111-131.
LA...TORNADO WATCH UNTIL 700 PM FOR ALL.
AR...TORNADO WATCH UNTIL 700 PM FOR ALL.
&&
BRYANT/BYRDHazardous weather outlook, Apr 29, 7:38 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 738 PM CDT THU APR 29 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301919- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 738 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL MISSISSIPPI...PRIMARILY ALONG AND EAST OF A LINE FROM GREENWOOD TO VICKSBURG TO PORT GIBSON MISSISSIPPI. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE GENERALLY EAST OF A LINE FROM MONTPELIER TO FOREST TO BROOKHAVEN MISSISSIPPI. A STRONG DISTURBANCE MOVING THROUGH EASTERN ARKANSAS ...COUPLED WITH SIGNIFICANT DEEP LAYER SHEAR AND INSTABILITY WILL ALLOW FOR ISOLATED SUPERCELLS TO DEVELOP ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THIS ACTIVITY WILL CONTINUE TO MOVE EASTWARD...HOWEVER THE LOSS OF DAYTIME HEATING AND WEAKENING WIND PROFILES WILL DIMINISH THE INTENSITY OF THESE STORMS BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... ...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT... EXPECT THE THUNDERSTORMS TO REDEVELOP AGAIN ON FRIDAY...MAINLY OVER AREAS SOUTH OF INTERSTATE 20...AS ANOTHER STRONG MIDDLE LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN CONCERN WITH FRIDAYS STORMS WILL BE FOR WINDS AND HEAVY RAIN THAT COULD RAISE SOME FLOODING CONCERNS. AT THIS TIME...ANTICIPATE ONLY A SMALL CHANCE FOR SEVERE THUNDERSTORM ACTIVITY. ON SATURDAY AFTERNOON...A STRONG COLD FRONT WILL BEGINING TO MOVE THROUGH THE AREA. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED INTO THE LATE EVENING HOURS AS A SQUALL LINE...LOCATED ALONG THE FRONTAL BOUNDARY MOVES THROUGH. THE MAIN CONCERN WITH THE PASSAGE OF THIS SYSTEM WILL BE WINDS AND HAIL. ...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY... A STRONG COLD FRONT WILL EXTEND ACROSS SOUTHEAST MISSISSIPPI EARLY SUNDAY MORNING SHIFTING THE FOCUS OF STRONG THUNDERSTORMS TO THE EXTREME SOUTHEAST PORTIONS OF THE OUTLOOK AREA. A FEW OF THE THUNDERSTORMS MAY BE STRONG SUNDAY MORNING BEFORE THE FRONT PUSHES THE ACTIVITY SOUTH OF THE AREA BY NOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NEEDED THIS EVENING AND MAY BE SATURDAY AFTERNOON AND EVENING...OTHERWISE NO ACTIVATION IS EXPECTED THROUGH 6 PM THURSDAY MAY 6TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 29, 5:57 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL TALLULAH 32.41N 91.19W
04/29/2004 1.00 INCH MADISON LA LAW ENFORCEMENT
&&
ARCLocal storm report, Apr 29, 6:07 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG ANGUILLA 32.97N 90.83W
04/29/2004 SHARKEY MS EMERGENCY MNGR
TREE DOWN, POLE UPROOTED, AND PART OF A CHURCH BLOWN DOWN
ALONG HIGHWAY 61.
&&
ARCLocal storm report, Apr 29, 6:12 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL TALLULAH 32.41N 91.19W
04/29/2004 1.75 INCH MADISON LA LAW ENFORCEMENT
&&
ARCLocal storm report, Apr 29, 6:22 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
622 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 5 S MIDNIGHT 32.98N 90.57W
04/29/2004 0.75 INCH HUMPHREYS MS EMERGENCY MNGR
&&
ARCLocal storm report, Apr 29, 7:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
730 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 S VICKSBURG 32.24N 90.87W
04/29/2004 0.88 INCH WARREN MS AMATEUR RADIO
0710 PM TSTM WND DMG 4 E REDWOOD 32.48N 90.73W
04/29/2004 WARREN MS AMATEUR RADIO
TREES DOWN AROUND THE OAK RIDGE COMMUNITY.
&&
ARCLocal storm report, Apr 29, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 8 SSE VICKSBURG 32.22N 90.82W
04/29/2004 1.75 INCH WARREN MS AMATEUR RADIO
NICKEL TO GOLFBALL HAIL REPORTED BY AMATEUR RADIO
OPERATORS.
&&
ARCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:00 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Marion | 45 min |
| Apr 29, 7:08 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 42 min |
| Apr 29, 7:13 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 57 min |
| Apr 29, 7:24 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey | 46 min |
| Apr 29, 7:27 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 78 min |
| Apr 29, 7:36 PM CDT | Tornado Warning | JAN | Claiborne | 44 min |
| Apr 29, 7:42 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 43 min |
| Apr 29, 7:47 PM CDT | Tornado Warning | JAN | Yazoo | 43 min |
| Apr 29, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 46 min |
| Apr 29, 8:11 PM CDT | Tornado Warning | JAN | Hinds | 59 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 28 min |
| Apr 29, 8:28 PM CDT | Tornado Warning | JAN | Attala, Choctaw | 57 min |
| Apr 29, 8:31 PM CDT | Tornado Warning | JAN | Yazoo | 44 min |
| Apr 29, 8:37 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 58 min |
| Apr 29, 8:47 PM CDT | Tornado Warning | JAN | Copiah | 48 min |
| Apr 29, 8:58 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 37 min |
| Apr 29, 9:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 57 min |
| Apr 29, 9:11 PM CDT | Tornado Warning | JAN | Hinds, Rankin | 59 min |
| Apr 29, 9:12 PM CDT | Tornado Warning | JAN | Yazoo | 58 min |
| Apr 29, 9:28 PM CDT | Tornado Warning | JAN | Simpson | 77 min |
| Apr 29, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Madison | 44 min |
| Apr 29, 9:48 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 62 min |
| Apr 29, 9:53 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 27 min |
| Apr 29, 10:11 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.